Most people who start using them have Eczema/Dermatitis of some sort.
Most people who develop a problem during or after use are:
Females over 18, who have been applying steroid products daily for more than a year.
If you are one of them, especially with facial skin affected, possible issues can include:
- There can even be systemic disturbances including fatigue, insomnia, fever and misery.
As with Eczema itself, a vicious cycle can take hold where the use of a topical steroid and its subsequent effect causes stress which in turn aggravates the condition.
Topical steroid Withdrawal occurs in 4 phases:
- Inflammation - redness, burning, itching
- Exudation - oozing, crusting, infection risk
- Proliferation - skin thickening and sensitivity
- Remodelling - improvement and normalisation
Every case is different in terms of symptoms, severity and time-frame, but all have one thing in common - a need to break the cycle.
Sounds simple enough yet in reality is challenging, especially as symptom causes are not properly understood. A great starting point can be hypnotherapy or better still self-hypnosis, a simple technique you can learn from a hypnotherapist and practice whenever you wish.
Something like this sort of self-care can break the stress cycle allowing a focused regime of TLC (tender loving care) for affected skin:
- Cold water washing of the area with super gentle bar soap
- Ice or ice-pack for redness and itchiness
- Swim in clean ocean/lake, avoid chlorine pools
- Hypoallergenic moisturiser with pH the same as skin pH (5 - 5.5)
- Skincare that supports barrier function and balances the microbiome
- Ultrasensitive Skin Rescue Lotion can provide these benefits
In Australia it is thought that up to 20% of those suffering withdrawal are children. ₁
Their first symptom is skin redness, occurring within days or sometimes weeks. This is often accompanied by itchiness, with overall symptoms similar to adults.
A special home-made child-friendly mixture can help.
Made up Vegetable glycerine, Manuka honey UMF 10+ & filtered water. Mix a tablespoon of honey into a cup of glycerine then dilute with water approx 50% to thin it out. Apply to affected skin with organic cotton wool and lightly pat dry if necessary with soft clean cotton tea towel.
Caution: Keep in the fridge. Not suitable under 1 year old because of honey absorption.
- Once skin has calmed, start using a natural non-irritant moisturiser for routine care.
What about timing?
There is evidence that tapering off the steroids is better than cold turkey, causing less 'rebound' effect. When it comes to starting on a more suitable topical, it's a question of when your skin feels ready, in need, and has passed a patch test of the product. It takes a while to recover from steroid reactions so patience, faith and calmness will be your closest friend.
*Please note this is not medical advice and you should always seek such advice from medical professionals. Dr Jude Lenart has a Ph.D. in Natural Medicine, she is not a medical practitioner.
- Sensitive Skin and our Top 10 TLC Tips
- Eczema Explained
- Why is a Healthy Skin Microbiome So Important
₁ Sheary, B. Topical Steroid Withdrawal : A Case Study of 10 Children Acta Derm Venereol 2019
₂ Sheary, B. Steroid-withdrawal effects following long-term topical corticosteroid use Dermatitis 2018